Heavy Snow, Luce
- When
- February 21, 9:00 PM EST to 11:00 PM EST
- Where
- Luce forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
A sharp cold front settled south across the Upper Peninsula overnight on February 20th and 21st. As a wave of low pressure moved east along this arctic boundary, snow broke out across mainly the eastern half of Upper Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A sharp cold front settled south across the Upper Peninsula overnight on February 20th and 21st. As a wave of low pressure moved east along this arctic boundary, snow broke out across mainly the eastern half of Upper Michigan. There was a narrow band of heavy snow from Iron Mountain to Newberry. By the time the snow tapered off during the evening on the 21st, as much as 8 inches of snow had fallen just west of Newberry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 3:25 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
325 PM EST FRI FEB 21 2003
12Z RAOBS/LATEST WV LOOP AND RUC ANLSYS SHOW SPLIT FLOW ACRS
NAMERICA WITH THREE SEPARATE BRANCHES OF UPR FLOW. THE MOST ACTIVE
OF THESE IS THE SUBTROPICAL JET OVR THE SRN TIER CONUS AS VIGOROUS
SHRTWV IN TX NOW INTERACTING WITH RICH GLFMEX MSTR...BUT THIS BRANCH
IS SO FAR S IT WL NOT HAVE AN IMPACT ON CWA XCPT TO CUTOFF GLF MSTR
INFLOW TO SHRTWVS EMBEDDED WITHIN THE POLAR AND ARCTIC BRANCHES. TWO
SHRTWVS IN THE POLAR BRANCH IMPACTING CWA ATTM. THE FIRST IS NOW
MOVG THRU SRN WI AND INTERACTING WITH SHARP ARCTIC BRANCH SFC FNTL
ZN LYING FM NW WI ACRS SCNTRL ZNS INTO NRN LWR MI. AREA OF SHSN
NOTED JUST N OF THIS FNT IN MAINLY THE SCNTRL/ERN ZNS EARLY THIS
AFTN...BUT PCPN COVG HAS BEEN LIMITED DUE TO MODEST AVBL MSTR
CONFINED TO MAINLY THE LWR LVLS PER 12Z GRB/APX/MPX SDNGS. PCPN HAS
CONVECTIVE LOOK AS WELL WITH 12Z GRB/MPX SDNGS SHOWING STEEP LAPSE
RATES FM ABOUT H85-9 INTO MID TROP. STRG FRONTOGENETIC FORCG
ASSOCIATED WITH H85 TEMP CHG ACRS BNDRY FM +1C AT GRB/MPX TO -27C AT
YPL ALSO LIKELY CONTRIBUTING TO GROWTH OF CNVCTN MITIGATED BY MODEST
MSTR. THERE WERE NMRS RPTS OF -FZDZ EARLIER WITH DEPTH OF HIER MSTR
CONFINED BLO HGT OF -10C ISOTHERM... BUT JUST SN INDICATED UNDER
HIER REFLECTIVITY ELEMENTS. SN FALL RATES OF 1/15 MIN RPRTD EARLY
THIS AFTN...SO WENT WITH ADVY IN THE AFTN THRU THE EVNG. LTL WX
NOTED OVR THE WRN ZNS WITH WARMER CLD TOP TEMPS IN NVA ON BACK SIDE
OF SHRTWV AXIS...BUT TEMP CONTRAST QUITE VIVID ACRS CWA WITH 16Z
TEMPS RANGING FM 14 AT CMX TO 39 AT MNM...WHICH IS ON WARM SIDE OF
SFC FNT. TEMPS AT 15Z AS LOW AS -30F NR ARCTIC HI PRES CENTER OVR LK
WINNIPEG. ANOTHER SHRTWV NOTED IN DAKOTAS THIS MRNG...WITH WELL
DEFINED LEAF OF DEEPER MSTR NOTED ON IR/WV PIX MOVG E INTO MN. 12Z
INL SDNG SHOWS DEEP MSTR THRU ENTIRE TROP...AND MORE STNS IN MN
RPRTG STEADY -SN. DESPITE EXTENSIVE ICE COVG ON WRN LK SUP...VSBYS
LWR IN -SN DOWNWND OF LK SUP FM DLH-APX IN NE FLOW TYPICAL OF LK
ENHANCED EVENTS THESE AREAS. ANOTHER SHRTWV WITHIN ARCTIC BRANCH
NOTED PRESSING S THRU THE CNDN NW TERRITORIES.
MAIN FCST CONCERNS THRU THE WEEKEND INCLUDE SN CHCS/COVG/AMTS AND
TEMPS.
FOR TNGT...MODELS SHOW WI SHRTWV BECMG INCRSGLY SHEARED AND SHIFTING
E...WITH ENHANCED LLVL CAD IN ITS WAKE HELPING TO PUSH ARCTIC BNDRY
S AS WELL. XPCT THE SHSN OVR THE ERN ZNS NOW TO SHIFT SLOWLY E...BUT
APRCHG DEEPER MSTR WL LIKELY KEEP SN LINGERING LONGER THERE. SO WL
CONT GOING ADVY THIS EVNG FOR SN TOTALS UP TO 6 INCHES. ALTHOUGH
SHRTWV IN THE DAKOTAS IS FCST TO SHEAR OUT AS IT MOVES E AS WELL...
ARRIVAL OF DEEPER MSTR FM THE W SHUD RESULT IN EXPANDING SN COVG
LATE THIS AFTN AND EVNG WHILE MSTR ADVCTN/H85-5 QVECTOR CNVGC/CONTD
STRG FRONTOGENETIC FORCG ARE MORE IN PHASE. SYNOPTIC SCALE SN SHUD
DIMINISH AFTR THIS EVNG W TO E AS MODELS SHOW DEEPER MSTR/H85-5
QVECTOR CNVGC/FRONTOGENETIC FORCG TENDING TO SHIFT E ALTHOUGH LWRG
LK SUP TEMPS/MORE ICE COVG WL NEGATIVELY IMPACT POTENTIAL FOR LK
ENHANCEMENT...OBS UPSTREAM EVEN DOWNSTREAM OF NRLY FULL ICE COVG IN
WRN HALF OF LK SUG LK ENHANCEMENT CANT BE RULED OUT...ESPECIALLY IN
THE HIER TERRAIN OF THE NCNTRL WHERE FCST NNE FLOW OPTIMIZES FETCH
ACRS OPEN WATERS OF CNTRL LK SUP AND UPSLOPE WND COMPONENT. LES
CHART SUGS 1-3/6 HRS ADDITIONAL SN FOR XPCTD CONDITIONS...BUT WL
LIMIT THIS AMT TO NO MORE THAN 2 OVR THE NCNTRL AND 1 OVR THE W
BASED ON ICE COVG IN ADDITION TO ETA QPF AS HI AS 0.15 AT MQT. AFTR
DEPARTURE OF MSTR/ DYNAMICS...PCPN WL DIMINISH TO NMRS SHSN OVR
NCNTRL ZNS TO PATCHY -SN ELSEWHERE AS ETA SHOWS INCRSG SUBSIDENCE IN
LINE WITH INCRSG ISENTROPIC DESCENT AND ACYC FLOW AS WELL AS DRY
ADVCTN ON 270K TO 285K SFCS. GOING FCST OF 4 ACRS THE HIER TERRAIN
OF NCNTRL ZNS SHUD WORK OUT WELL WITH 2 LK AND UPSLOPE ENHANCED SN
ON TOP OF 1-2 SYNOPTIC SN DURG 6HR WINDOW OF FCST BEST ACTIVITY
WITH MORE NEGLIGIBLE ACCUMS LATER AT NGT. BASED ON FCST H100-85
THKNS AND OBSVD MINS/THKNS THIS MRNG...XPCT MINS TO RANGE FROM 5 ABV
OVR THE INTERIOR W TO 15 AT MNM.
GFS/ETA/NGM SHOW ANOTHER H5 SHRTWV IN THE POLAR BRANCH AND
ASSOCIATED DPVA/H85-5 QVECTOR CNVGC TRACKING E THRU WI SAT MRNG/
EARLY AFTN AND BRUSHING MAINLY THE SCNTRL AND ERN ZNS...WHICH TENDS
TO MAINTAIN DEEPER MSTR OVR THESE AREAS LONGER THAN IN THE NW. ON
THE LARGER SCALE HOWEVER...DVLPG CIRCULATION OF INTENSIFYING SRN
BRANCH STORM SYS OVR THE OH VALLEY WL DRAW DRIER AIR OVR ONTARIO S
ACRS THE AREA WITH ISENTROPIC DESCENT/MORE NEUTRAL-ACYC FLOW AND DRY
ADVCTN TENDING TO COUNTER ANY IMPACT FM THIS SHRTWV. SO XPCT ONLY
INTMNT -SN ASSOCIATED WITH THIS SHRTWV. FARTHER N AND W WHERE H85-5
QVECTOR DVGC DOMINATES...THERE WL BE JUST SCT -SHSN/FLURRIES EVEN
NR LK SUP IN LINGERING NNE FLOW...XCPT FOR NMRS -SHSN IN FVRD NCNTRL
ZNS DOWNWND OF MORE OPEN WATER. XPCT LTL DIURNAL INCRS IN TEMP WITH
INCRSG NLY FLOW INTO OH VALLEY LO PRES DRAWING COLDER AIR S FM
ONTARIO AND FCST H100-85 THKNS SHOWS LTL DIURNAL INCRS IN FACE OF
CAD. FCST MAX TEMPS BLO MOS GUIDANCE...ESPECIALLY OVR THE ERN ZNS...
WITH VERY LLVL ARCTIC AIRMASS POURING S WITH LTL MODIFICATION FM LK
SUP.
MODELS SHOW UPR RDGING/H85-5 QVECTOR CNVGC AND LLVL FLOW SLOWLY
BECMG MORE ACYC SAT NGT AND SUN BTWN VIGOROUS SRN BRANCH LO MOVG NE
THRU THE APPALACHIANS AND DEEPENING H5 TROF IN SCNTRL CAN ASSOCIATED
WITH ARCTIC BRANCH SHRTWV IN NW TERRITORIES TDAY. XPCT DIMINISHING
SHSN ACTIVITY DURG THIS PD WITH DRY AND COLDER AIR PRESSING S AS ETA
FCST SDNGS SHOW INVRN HGT SUBSIDING TO AOB 2K FT MSL EVEN IN FVRD
NCNTL ZNS DOWNWND OF LONGEST FETCH OF OPEN WATER. CONSIDERING
SHALLOW COLD AIR AND TEMPS OVER ONTARIO THIS AFTN...XPCT TEMPS
CLOSER TO THE LWR ETA MOS GUIDANCE SAT NGT/SUN.
XPCT AN INCRSG CHC OF SN LATE SUN NGT AND MON AS FAIRLY VIGOROUS
SHRTWV NOW DROPPING S THRU THE CNDN NW TERRITORIES AMPLIFIES NRN
BRANCH TROFFING ACRS THE UPR GRT LKS WITH SHARPENING SFC LO PRES
TROF ACRS CWA. ETA/GFS/UKMET SHOW LTL SFC RESPONSE DESPITE VIGOROUS
12HR H5 HGT FALLS APCHG 100M...WITH FLOW GENERALLY REMAING NEUTRAL
TO WEAK ACYC. BUT WL CARRY AT LEAST CHC POPS EVERYWHERE...WITH GOOD
CHC CLOSER TO LK SUP WITH POTENTIAL FOR SOME LK ENHANCEMENT AND
BETTER CHC TO BE ON CYC SIDE OF H5 VORT TRACK. FCST H100-85
THKNS/H85 TEMPS IN 490-500DM/-25C RANGE...SO WL HIGHLIGHT VERY COLD
WITH TEMPS WELL BLO NORMAL.
00Z EXTENDED MODELS ADVERTISE A SLOW DEAMPLIFICATION OF NRN BRANCH
UPR FLOW AFTER MORE VIGOROUS SHRTWV RESPONSIBLE FOR BETTER SN CHCS
ON MON PASSES TO THE E. BY MIDWEEK...UPR GRT LKS DOMINATED BY
CONFLUENCE BTWN NRN/SRN BRANCHES...WITH MODELS SHOWING SFC ARCTIC HI
PRES RDG AXIS DOMINATING ON TUE-WED. CNDN MODEL THE ONLY ONE WHICH
SHOWS DEEPENING SRN BRANCH LO PRES MOVG N TOWARD THE WRN GRT LKS
LATE WED/THU WHILE OTHER MODELS INDICATE UPR CONFLUENCE ZN REMAINING
ACRS CNTL LKS AND FORCG THIS STORM SYS TO REMAIN WELL S OF THE CWA.
BASED ON SOLN FM OTHR MODELS AND ALL OF GFS ENSEMBLE MEMBERS...HAVE
REJECTED CNDN FCST. BUT HAVE OPTED TO TO MAINTAIN SN CHCS ON THU AND
XTND THEM INTO FRI BASED ON GFS FCST FOR A DISTURBANCE IN THE NRN
BRANCH TO IMPACT THE UPR LKS LATE WEEK. TEMPS WL START THE WEEK WELL
BLO NORMAL BUT MODERATE AS THE WEEK WEARS ON AS NRN BRANCH LIFTS N
AND H85 TEMPS/H100-5 THKNS RISE FOLLOWING DEPARTURE OF MON SHRTWV.
DESPITE MODERATION OF AIRMASS...MIN TEMPS MID WEEK STILL MAY GET
VERY COLD BLO MOS FCST IF LGT WNDS UNDER SFC HI PAN OUT AS FCST.
DAYTIME MAX SHUD REBOUND NICELY WITH SOME INCRSG LATE FEB SUNSHINE.
XPCTD CLD COVER LATER IN WEEK WL DIMINISH DIURNAL TEMP VARIATION.
COORDINATED WITH APX/GRB.
.MQT...SN ADVY THIS EVNG MIZ007-012>014-085.
HEAVY FREEZING SPRAY WARNING E HALF OF LAKE SUPERIOR.
KCMIZ001>007-009>014-084-085-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SATURDAY PERIODS OF SNOW WILL OCCUR ACROSS ALL OF UPPER MICHIGAN TONIGHT...AND WILL BE HEAVY AT TIMES THIS EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN UPPER MICHIGAN. TOTAL ACCUMULATIONS OF 3 TO 7 INCHES CAN BE EXPECTED ALONG AND SOUTH OF A LINE FROM LA BRANCHE TO RAPID RIVER TO GERMFASK...WITH UP TO 9 INCHES FARTHER EAST ACROSS CENTRAL AND SOUTHERN LUCE COUNTY. EXPECT HEAVY FREEZING SPRAY OVER EASTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY HEAVY FREEZING SPRAY WILL CONTINUE ON EASTERN LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS WOULD BE APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) TRH
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343258.